Oklahoma, 2007

Flash Flooding and Flood in Oklahoma, September 7 to 8, 2007

September 7 to 8, 2007 · NWS OUN · 5 events in 5 counties and zones

An upper level disturbance approached Oklahoma from the Texas panhandle during the afternoon and evening hours of the 7th. A stationary front was located over northwest Oklahoma and extended down into parts of the Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level disturbance approached Oklahoma from the Texas panhandle during the afternoon and evening hours of the 7th. A stationary front was located over northwest Oklahoma and extended down into parts of the Texas panhandle. A stationary outflow boundary from previous convection was located near Interstate 44, with yet another smaller outflow boundary located a hundred miles to the south. Afternoon heating along the outflow boundaries allowed for scattered thunderstorms to develop. Some of the these thunderstorms became severe with large hail reported south of Ada and severe winds that produced some roof damage south of Anadarko. Later in the evening, showers and thunderstorms with intense heavy rain developed over the southern Texas panhandle and moved northeast between the stationary front and stationary outflow boundary. With the high rainfall rates, flash flooding occurred. The area of precipitation continued to move northeast before exiting northern and central Oklahoma during the mid morning hours. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 2:22 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 7, 2:22 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT FRI SEP 7 2007

.DISCUSSION...
THE REMAINS OF FORMER HURRICANE HENRIETTE HAVE COMBINED WITH
INCREASED LOW-LEVEL MOISTURE TO PROVIDE AN EXTENSIVE AREA OF
SHOWERS AND THUNDERSTORMS OVER CENTRAL AND NORTHERN OKLAHOMA.
STRONG INSTABILITY HAS DEVELOPED SOUTH OF THIS AREA... AND A FEW
STORMS HAVE BEGUN TO DEVELOP OVER SOUTHERN OKLAHOMA. IN ADDITION
TO ALL THIS... A WEAKENING COLD FRONT OVER FAR NORTHWEST OKLAHOMA
WILL REMAIN IN THAT GENERAL AREA FOR THE NEXT DAY OR TWO BEFORE
BEING SHOVED SOUTH.

THESE WEATHER SYSTEMS ARE NOT FORECAST TO MOVE MUCH OVER THE NEXT
DAY OR TWO... AND CONVECTION IS EXPECTED TO BE QUITE EXTENSIVE...
AND GIVEN THE HIGH VALUES OF PRECIPITABLE WATER... HEAVY RAINFALL
IS LIKELY. WE WILL CONTINUE THE FLASH FLOOD WATCH THAT WAS ISSUED
EARLIER... AND ADD A FEW COUNTIES IN WEST-CENTRAL AND SOUTHWEST
OKLAHOMA.

A STRONG UPPER-LEVEL WAVE IS FORECAST TO DRIVE A RELATIVELY STRONG
COLD FRONT THROUGH OKLAHOMA AND NORTH TEXAS ON MONDAY... THEN A
DRIER AND COOLER AIRMASS IS EXPECTED TO REMAIN OVER THE SOUTHERN
PLAINS THROUGH MOST OF THE REST OF THE WEEK. IT IS WORTH
MENTIONING THAT THE 06Z RUN OF THE GFS SHOWED A RADICALLY
DIFFERENT SCENARIO... WITH WARM AND RAINY CONDITIONS. GIVEN THAT
THE 12Z GFS AND THE ECMWF MAINTAIN A NORTHWEST FLOW ALOFT AND HIGH
PRESSURE AT THE SURFACE... THIS FORECAST WILL MAINTAIN THE DRY
OUTLOOK FOR MID AND LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  84  69  84 /  90  70  50  20
HOBART OK         71  85  69  88 /  70  60  40  20
WICHITA FALLS TX  74  89  71  87 /  50  60  50  20
GAGE OK           65  84  66  83 /  60  30  20  20
PONCA CITY OK     69  82  67  85 /  90  70  30  10
DURANT OK         73  89  73  85 /  50  50  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR OKZ006>008-
     011>021.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     SATURDAY NIGHT FOR OKZ022>031-033>038.

TX...NONE.
&&

23/06
Hazardous weather outlook, Sep 7, 10:55 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI SEP 7 2007

OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS
OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM ADA TO
LAWTON AND ALTUS OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 9 PM.

IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH...WHICH CAN DOWN TREES AND POWER
LINES...AND CAUSE SIGNIFICANT PROPERTY DAMAGE.

HAIL UP TO ONE INCH IN DIAMETER.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM UNTIL
9 PM.

DISCUSSION...
A COLD FRONT WILL MOVE SLOWLY SOUTH THIS AFTERNOON ACROSS
PARTS OF NORTHWEST AND NORTH CENTRAL OKLAHOMA.  EXTENSIVE
CLOUD COVER ACROSS THIS AREA OF THE STATE WILL LIMIT
INSTABILITY...BUT A FEW STRONG STORMS WITH VERY
HEAVY RAINFALL MAY DEVELOP ALONG THE FRONT THIS AFTERNOON.
LESS CLOUD COVER OVER SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS HAS RESULTED IN MODERATE INSTABILITY ACROSS THIS
AREA.  DIFFERENTIAL HEATING AND OUTFLOW FROM RAIN ACROSS
WEST CENTRAL OKLAHOMA MAY PROVIDE ENOUGH LIFT FOR SCATTERED
THUNDERSTORMS THIS AFTERNOON.  IF STORMS DEVELOP...MARGINAL
WIND SHEAR WILL LIMIT ORGANIZED SEVERE STORMS...BUT A FEW
MAY BECOME SEVERE WITH DAMAGING WINDS OVER 60 MPH...TORRENTIAL
RAINFALL AND HAIL.  GIVEN THE AMOUNT OF INSTABILITY AND LOW LEVEL
MOISTURE...BRIEF TORNADOES WILL BE POSSIBLE...ESPECIALLY NEAR AND
ALONG OUTFLOW BOUNDARIES.

ADDITIONALLY...MID AND UPPER LEVEL MOISTURE ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM HENRIETTE...WILL CREATE AN UNUSUALLY
HUMID ENVIRONMENT UP TO A GREAT DEPTH IN THE ATMOSPHERE. RAINFALL
MAY BE EXCEPTIONALLY HEAVY WITHIN THE STRONGEST STORMS.

THE SEVERE WEATHER THREAT WILL LIKELY DIMINISH WITH THE LOSS OF
DAYTIME HEATING.  HOWEVER STORMS MAY BECOME MORE NUMEROUS AS LOW
LEVEL WINDS INCREASE.  EXCESSIVE RAINFALL MAY DEVELOP AS
THUNDERSTORMS ARE FOCUSED ALONG THE SLOW MOVING COLD FRONT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY SEP 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION
OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE OVER THE WEEKEND
AS A COLD FRONT STALLS IN THE REGION. OUTFLOW MAY TEND TO PUSH THE
MORE ORGANIZED PRECIPITATION AREAS TOWARD THE RED RIVER LATE
SATURDAY AND SUNDAY. A STRONGER COLD FRONT IS EXPECTED TO SWEEP
QUICKLY THROUGH THE REGION MONDAY. THUNDERSTORMS WILL LIKELY
ACCOMPANY THE FRONT...QUICKLY FOLLOWED BY DRIER AND COOLER AIR.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL AREA LIKELY THROUGH MONDAY. THIS MAY LEAD
LOCALIZED FLASH FLOODING AS WELL AS LARGER SCALE FLOODING OF LOW
LYING LAND AND RIVERS. PLEASE CONTINUE TO MONITOR THE LATEST WEATHER
INFORMATION FOR FURTHER UPDATES ON THE FLOODING POTENTIAL IN YOUR
AREA.

SIX

In the hours before

Local storm report, Sep 7, 1:12 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
212 PM CDT FRI SEP 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     5 W LONE WOLF           34.99N 99.33W
09/06/2007                   KIOWA              OK   EMERGENCY MNGR

            SCREENED IN PORCH OF A HOUSE WAS RIPPED OFF AND BLOWN
            OVER THE HOUSE. HOUSE WAS LOCATED IN THE BOYDVILLE
            COMMUNITEE OFF NORTHSHORE ROAD. A FEW COTTONWOOD TREES
            WERE DOWNED AS WELL. THIS IS A CORRECTED LOCATION.

&&

JPIKE
Special weather statement, Sep 7, 1:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT FRI SEP 7 2007

OKZ019-020-026-072030-
LINCOLN OK-LOGAN OK-PAYNE OK-
259 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...LOGAN AND PAYNE
COUNTIES.

AT 3 PM... A THIN LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM YALE TO PERKINS TO MERIDIAN.  THE STORMS WERE MOVING TO THE
NORTHEAST AROUND 25 MPH.  VERY HEAVY RAINFALL...FREQUENT LIGHTNING
AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Sep 7, 2:20 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT FRI SEP 7 2007

OKZ042-072045-
PONTOTOC OK-
320 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF ADA AT 320 PM
CDT. THIS STORM IS MOVING TO THE NORTHEAST AROUND 25 MPH.
STRONG WINDS TO 45 MPH...SMALL HAIL AND VERY HEAVY RAINFALL
CAN BE EXPECTED.  SOME INCREASE IN INTENSITY IS POSSIBLE OVER THE
NEXT 30 MINUTES.

The radar

The Norman radar (KTLX), 87 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Pontotoc

When
September 7, 2:50 PM CST
Where
Pontotoc County, 3 mi S of Ada
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.727, -96.670

Thunderstorm Wind, Caddo

When
September 7, 4:50 PM CST
Where
Caddo County, 5 mi SSE of Anadarko
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.003, -98.216

A roof was blown off of a wooden barn. The roof was blown to the northeast. Monetary damages were estimated.

Flash Flood, Dewey

When
September 8, 12:00 AM CST to 2:00 AM CST
Where
Dewey County, Putnam
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.850, -98.970

A few county roads were closed near Putnam.

Flash Flood, Major

When
September 8, 3:00 AM CST to 3:30 AM CST
Where
Major County, Fairview
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.270, -98.480

Nearly six inches of rain in just a couple of hours resulted in rapidly rising water in Fairview. Several homes sustained damage as water entered. Several streets around town had to be closed due to water running over top of them. The county sheriff also reported two cars washed off the roadway due to the high water near Ames. . Monetary damages were estimated.

Flood, Garfield

When
September 8, 3:00 AM CST to 8:45 AM CST
Where
Garfield County, Enid
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.400, -97.870

Four to seven inches of rain in a short period of time allowed for widespread flooding in Enid. Several water rescues were necessary after motorists drove into flood waters. Several roads in and around Enid were closed due to the rapidly rising water. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60900, 60901, 60897, 60899, 60914.